Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 385, NWS Birmingham, AL

October 13, 2001Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2001, 4:28 PM CDT for Greene County, Sumter County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2001, 4:28 PM CDT (21:28 UTC)
Expired
Oct 13, 2001, 5:15 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Greene County, AL, Sumter County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS54 KBMX 132128
SVRBHM
ALC063-119-132215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 515 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF GAINESVILLE TO
  12 MILES SOUTH OF YORK...MOVING EAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BOLIGEE...
EPES...LIVINGSTON AND UNION.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:55 PM CDT, 33 minutes earlier.

Area forecast discussion, Oct 13, 3:55 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SAT OCT 13 2001

NO TIME TO DISCUSS MUCH THIS AFTERNOON. SQUALL SLOWLY
APPROACHING WESTERN ZONES WITH ISOLATED SUPERCELLS IN FRONT OF THE
LINE. SEVERE WORDING IN ALL ZONES TONIGHT...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL. POTENTIAL DOES EXIST FOR STRONG TORNADOES
THROUGH THIS EVENING...WITH SPC UPGRADING TO HIGH RISK ACROSS
SOUTHERN AREAS. TEMPS GENERALLY 40S AND 70S THROUGH THE WEEK AFTER
FRONTAL PASSAGE.

PRELIM NUMBERS...
HSV EB 066/074 045/073 045 75+30
BHM EU 067/076 045/074 045 75+30
MGM EU 069/077 049/075 047 75+5-

.BHM...NONE.

In the hours before

Special weather statement, Oct 13, 1:41 PM CDT, 2 hours 47 minutes before
ALZ001>050-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT OCT 13 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL
MOVE ACROSS ALABAMA THIS AFTERNOON AND TONIGHT.  A COLD FRONT
ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE OVER THE WESTERN SECTIONS
OF ALABAMA LATE TONIGHT...AND EXIT THE AREA SUNDAY MORNING.

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY
EASTWARD ACROSS PARTS OF MISSISSIPPI THIS AFTERNOON.  THIS LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS PARTS OF ALABAMA LATE THIS
AFTERNOON AND TONIGHT.  SCATTERED TO NUMEROUS THUNDERSTORMS WILL
CONTINUE TO DEVELOP JUST AHEAD OF THE MAIN LINE OF STORMS.  THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORNADOES.
STORMS WITHIN THE LINE OF THUNDERSTORMS MAY TURN SEVERE AS WELL.
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES WILL ACCOMPANY
THESE STORMS.

THE STORM PREDICTION CENTER HAS PLACED PARTS OF WEST...AND CENTRAL
ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON
AND TONIGHT.  THE REMAINDER OF NORTH AND CENTRAL ALABAMA ARE UNDER A
SLIGHT RISK.

SOUTH TO SOUTHEAST WINDS AT 15 TO 25 MPH WILL CONTINUE THROUGH THE
REST OF THE AFTERNOON.  HIGHER GUSTS OF 30 TO 35 MPH CAN BE
EXPECTED.  AS THE COLD FRONT SWEEPS ACROSS THE AREA...WINDS WILL
BECOME WEST TO NORTHWEST AT 15 TO 25 MPH...WITH HIGHER GUSTS TO 30 TO
35 MPH AT TIMES.  WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN
AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION
IS ADVISED ON AREA LAKES AND WATERWAYS THIS AFTERNOON AND TONIGHT.

YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS.
THOSE ATTENDING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT...
SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.  PLEASE
BE READY TO MOVE TO A PLACE OF SAFETY IF STORMS APPROACH THE AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND
TONIGHT.
Local storm report, Oct 13, 2:23 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    DIXONS MILL               AL   TORNADO
08/31/01   MARENGO                        AL POWER REPORTS LINES
                                          DOWN BETWEEN LINDEN AND
                                          THOMASVILLE.  911 OFFICE
                                          REPORTS TREES AND POWER
                                          LINES DOWN IN SOUTHERN
                                          MARENGO COUNTY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:48 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter27 min
Oct 13, 2:03 PM CDTTornado WarningBMXGreene, Pickens27 min
Oct 13, 2:10 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry35 min
Oct 13, 2:33 PM CDTTornado WarningBMXDallas27 min
Oct 13, 2:59 PM CDTSevere Thunderstorm WarningBMXDallas, Perry46 min
Oct 13, 3:34 PM CDTTornado WarningBMXSumter56 min
Oct 13, 3:38 PM CDTSevere Thunderstorm WarningBMXPickens52 min
Oct 13, 3:49 PM CDTTornado WarningBMXBibb, Perry26 min
Oct 13, 3:57 PM CDTSevere Thunderstorm WarningBMXLamar48 min
Oct 13, 4:32 PM CDTSevere Thunderstorm WarningBMXPickens28 min
Oct 13, 5:31 PM CDTTornado WarningBMXTuscaloosa29 min
Oct 13, 5:49 PM CDTSevere Thunderstorm WarningBMXFayette, Walker41 min
Oct 13, 5:58 PM CDTSevere Thunderstorm WarningBMXWinston32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.